Research Article

Severe hypotension after first dose of enalapril in heart failure.

Br Med J (Clin Res Ed) 1985; 291 doi: https://doi.org/10.1136/bmj.291.6505.1309 (Published 09 November 1985) Cite this as: Br Med J (Clin Res Ed) 1985;291:1309
  1. J G Cleland,
  2. H J Dargie,
  3. H McAlpine,
  4. S G Ball,
  5. J J Morton,
  6. J I Robertson,
  7. I Ford

    Abstract

    The new, long acting converting enzyme inhibitor enalapril was given to 26 patients with moderate to severe heart failure. In 23 cases the mean systolic blood pressure fell from 120 (SD 22) to 108 (25) mm Hg without adverse effects. Profound hypotension with severe bradycardia and sweating, however, occurred in three patients, most pronounced two to four hours after the first dose. The haemodynamic and biochemical changes in these patients were similar to those seen in patients with severe symptomatic hypotension after the first dose of the converting enzyme inhibitor captopril, except that with enalapril the changes occurred later and were longer lasting. Evidence of myocardial damage and reversible renal failure was seen in one patient, and acute reversible deterioration in renal function occurred in one other. In patients with heart failure converting enzyme inhibitors should be administered initially under strict medical supervision with appropriate facilities available for dealing with occasional profound hypotension.